North Dakota, 2004

Flood in North Dakota, March 27 to 31, 2004

March 27 to 31, 2004 · NWS FGF · 1 event in 1 county or zone

[Excessive rain fell on the 27th into the 28th over portions of northeast and east central North Dakota. The Mayville, ND, radar showed most of the precipitation centered over the Devils Lake basin, with lesser amounts falling outward from that area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

[Excessive rain fell on the 27th into the 28th over portions of northeast and east central North Dakota. The Mayville, ND, radar showed most of the precipitation centered over the Devils Lake basin, with lesser amounts falling outward from that area. Exact rainfall amounts were hard to come by, as many field observers did not have their raingauges up yet. Also, neither the NDAWN (NDSU) or ARB (ND Atmospheric Resources Board) precipitation networks were active. These networks are usually not activated until early April. Therefore, the only amounts reported were generally from official NWS cooperative observers, who are not a very dense network (usually about 1 per county). These cooperative observers reported amounts up to about 2.50 inches across the Cooperstown, Petersburg, Devils Lake, Cavalier, Adams, and Grafton areas. However, people in the heavier rain area did report buckets or objects outside with upwards of 3 to 4 inches of rain in them. Therefore, rain amounts were generally estimated to be in the 1 to 5 inch range across northeast and east central ND. Being late March, soil surface and subsurface temperatures were around and mostly below freezing. Areas along and north of US Highway 2 still had some snow cover, which was readily apparent on visible satellite imagery in the days leading up to this event. The warm rain falling on top of snow led to even more water being released. Snow depths and water equivalents are usually performed by official NWS cooperative observers every monday in the spring, while there is still snow on the ground. On the previous monday (the 22nd), Cooperstown reported a snow water equivalent of 2.85 inches and Cavalier reported a snow water equivalent of 1.96 inches. Some melting had occurred in the days leading up to March 27th, but most of this water was still in place as ice or snow. Snow depths on the 27th ranged from a trace to 9-14 inches around the Langdon area. Along with the frozen ground temperatures, river channels in the area still had their winter ice covering left. This led to an ice jam threat. Snow and ice also clogged culverts and drainage ditches. Temperatures on the 27th were above freezing, mostly in the 40s over the heavy rain area, while southeast ND rose into the mid 60s. Temperatures stayed above freezing until the morning of the 29th, but even this was too late to slow the moving water.] For Ramsey county, there was basement flooding at several homes in the city of Devils Lake. Crary reported 3 flooded buildings and a flooded city park. Overland flooding was rampant around the Webster area, where water flowed over roads nearly all directions from town. County-wide, one farmstead was completely cutoff and a total of 12 roads were blocked off. Coulees feeding into Devils Lake ran above capacity. Devils Lake started rising immediately. The lake level was around 1446.56 feet on the 27th. By the 28th, the level increased to 1446.76 feet. Then, from the 28th on, the lake continued a steady rise toward the previous high of 1448.30 feet (which occurred on July 21, 2001). Projections were for this previous high to be exceeded. Flooding above this previous high is projected to be extremely expensive, with each foot of additional rise expected to cause about $30 million in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 27, 9:45 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 27, 9:45 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
945 AM CST SAT MAR 27 2004

.DISCUSSION...
LIGHTNING ACTIVITY HAS BEEN ON THE DECREASE FOR THE LAST HOUR WITH
MOST STRIKES CONFINED TO THE MAIN FRONTAL BOUNDARY BETWEEN KBIS/
KJMS AND SOUTHWARD. LOOKING AT THE NEW 12Z MODEL DATA...IT APPEARS
THE BEST SFC BASED INSTABILITY WILL SHIFT SOUTH OF THE FA CLOSER TO
THE SFC LOW WITH SOME WEAK ELEVATED INSTABILITY YET OVER THE FA. SO
THINK MAIN ACTION WILL BE HEAVY RAIN SHOWERS WITH SOME THUNDER MIXED
IN. 700 MB FLOW WILL BRING RESIDUAL RAIN SHOWERS NORTH OF WHAT FIRES
TO THE SOUTH OF OUR FA. SEEMS TO BE A GOOD DEAL OF ACTIVITY FIRING
NEAR THE SFC LOW IN NORTH CENTRAL SD RIGHT NOW. 12Z ETA/NGM KEEP
MOST OF THE QPF ALONG/WEST OF THE VALLEY THRU 00Z SUN. WILL
THEREFORE HIT THESE AREAS HARDEST TODAY. MAIN EVENT FOR REST OF MN
FA MAY COME TONIGHT. SEVERE THREAT MARGINAL YET THIS MORNING...BUT
AGREE WITH THE SPC SLIGHT RISK AREA WHICH HITS OUR SOUTHWEST FA.
ALSO KEEPING AN EYE ON KMVX STORM TOTAL PCPN...WHICH IS HITTING THE
KDVL REGION WITH UP TO 2 INCHES SO FAR. SOME OF THIS MAY BE HAIL
CONTAMINATED...AS OUR OFFICE HAS NOT RECEIVED ANY RAINFALL REPORTS
THIS HIGH YET. NO REPORTS OF FLOODING EITHER...BUT THE INITIAL WAVE
NOT LIKELY TO CAUSE MUCH. MORE WORRIED ABOUT SECOND OR MORE WAVES OF
PCPN MOVING UP THRU THE DAY TODAY. WILL ALSO ADD IN FOG MENTION
EVERYWHERE WITH THE STRONG MOISTURE SURGE. NOT DENSE BY NATURE...BUT
ENOUGH TO MENTION. DROPPED TEMPS BACK A BIT IN SOME AREAS...BUT
AGAIN WILL HAVE A STRONG NORTHWEST/SOUTH TEMP GRADIENT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THRU 12Z SUN ALL ND COUNTIES.
MN...FLASH FLOOD WATCH THRU 12Z SUN ALL MN COUNTIES.

&&

GODON
Hazardous weather outlook, Mar 27, 5:37 AM CST, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
537 AM CST SAT MAR 27 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271436-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
537 AM CST SAT MAR 27 2004

...FLASH FLOOD WATCH IN EFFECT THROUGH TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING ALONG AND
WEST OF RED RIVER VALLEY. THE PRIMARY THREAT WILL BE GUSTY WINDS AND
LARGE HAIL. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO CONTINUE TODAY
ACROSS THE REGION WITH THE MAIN THREAT SHIFTING TO HEAVY RAINFALL.
BY THIS EVENING WIDESPREAD RAIN AMOUNTS FROM A HALF TO ONE INCH ARE
LIKELY WITH LOCALLY HEAVIER AMOUNTS. ANY HEAVY RAINFALL OVER FROZEN
SOILS COULD LEAD TO FLOOD PROBLEMS. AS A RESULT A FLASH FLOOD WATCH
HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/FGF/INDEX.HTML (ALL LOWER CASE)

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ramsey

When
March 27, 2:50 PM CST to March 31, 11:59 PM CST
Where
Ramsey forecast zone
Reported by
NEWSPAPER
Coordinates
48.269, -98.720 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389701.